Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2019, 2:26 PM MST for Cochise County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2019, 2:26 PM MST (21:26 UTC)
- Expired
- Aug 21, 2019, 3:15 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 70 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3695 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS55 KTWC 212126
SVRTWC
AZC003-212215-
/O.NEW.KTWC.SV.W.0064.190821T2126Z-190821T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
226 PM MST Wed Aug 21 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Cochise County in southeastern Arizona...
* Until 315 PM MST.
* At 226 PM MST, a severe thunderstorm was located 8 miles northwest
of Bisbee, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bisbee.
This includes the following highways...
Route 80 between mile markers 324 and 350.
Route 90 between mile markers 332 and 336.
Route 92 near mile marker 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3159 11009 3164 11006 3162 10994 3142 10978
3142 11009
TIME...MOT...LOC 2126Z 349DEG 4KT 3153 10998
HAIL...1.00IN
WIND...60MPH
$$
JRM2 follow-up statements
398
WWUS55 KTWC 212140
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
240 PM MST Wed Aug 21 2019
AZC003-212215-
/O.CON.KTWC.SV.W.0064.000000T0000Z-190821T2215Z/
Cochise-
240 PM MST Wed Aug 21 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...
At 240 PM MST, a severe thunderstorm was located 7 miles northwest of
Bisbee, and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bisbee.
This includes the following highways...
Route 80 between mile markers 328 and 342, and near mile marker
346.
Route 90 between mile markers 334 and 336.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3157 11006 3160 11002 3160 10994 3143 10985
3144 11007
TIME...MOT...LOC 2140Z 349DEG 4KT 3151 10998
HAIL...<.75IN
WIND...60MPH
$$
JRM124
WWUS55 KTWC 212205
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
305 PM MST Wed Aug 21 2019
AZC003-212215-
/O.EXP.KTWC.SV.W.0064.000000T0000Z-190821T2215Z/
Cochise-
305 PM MST Wed Aug 21 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 315 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3157 11006 3160 11002 3160 10994 3143 10985
3144 11007
TIME...MOT...LOC 2205Z 349DEG 4KT 3144 10997
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:50 AM MST, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 21, 9:50 AM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Wed Aug 21 2019
.SYNOPSIS...Another very hot day across southeast Arizona with
record or near record high temperatures. There will be a few
thunderstorms south and east of Tucson today. Increasing moisture
will bring increasing thunderstorms Thursday into the week with
temperatures falling back to near normal this weekend.
&&
.DISCUSSION...The models have been very consistent over the past
week that today will be the hottest day of this week with record
to near record highs, not only for the date but also for the
month. Willcox set their all-time August record high yesterday
with 107 degrees. Tucson is a lock to break todays record high,
which is 108 degrees from way back in 1930, with a forecast high
of 109. However based on the morning sounding, which is a smidge
warmer at the surface versus 24 hours ago, 110 and 111 are on the
table today. The all-time August record high for Tucson is 112
set back on August 1, 1993. Excessive heat warning remains in
effect for the lower elevations of Pima, Pinal and Graham counties
until 8 pm this evening.
Dewpoint values are up versus 24 hours ago, mainly in the 40s to
mid 50s, which are up anywhere from 5 to 25 degrees depending on
location. Some of this will mix out this afternoon. PWAT values
are up a bit across the area, especially south and east of Tucson
where GOES has values in the 1" to 1.2" range. Current forecast
has a chance of storms S and E of Tucson this afternoon and early
evening, mainly over/near the higher terrain.
A gulf surge of moisture is currently moving up the Gulf of CA.
This increase moisture will move into the desert later tonight
into Thursday with PWAT values west of Tucson increasing
dramatically from around 0.80" today to up to 1.5" tomorrow. Focus
of storms tomorrow will be west and south of Tucson with strong
gusty winds and very localized heavy rainers. Strong thunderstorm
outflows west of Tucson will produce areas of blowing dust, which
will be added to the forecast in the afternoon package.
The area is back into the monsoon action Friday and this weekend
only turning off again early next week as the area heats up once
again. More on this in the afternoon discussion.
&&
.AVIATION...Valid through 22/12Z.
FEW-SCT clouds at 10k-14k ft MSL this morning, then SCT-BKN clouds
south and east of KTUS after 21/20Z with FEW-SCT clouds remaining
elsewhere. Isolated to scattered -TSRA/-SHRA will develop this
afternoon from KTUS/KOLS eastward with brief MVFR vsby/cigs
possible, diminishing after 21/03Z. Variable SFC wind generally less
than 10 kts this morning becoming mainly SW to NW winds this
afternoon mainly less than 12 kts. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Increased coverage of showers and thunderstorms
today mainly south and east of Tucson. Thunderstorm chances spread
north and west to include much of the remainder of southeast Arizona
starting Thursday and continuing into the weekend before drier
weather returns next week. Near record high temperatures are
expected today, but the return of deeper monsoonal moisture will
allow temperatures to fall back to near seasonal levels by Friday.
Any thunderstorms that do develop may produce gusty and erratic
outflow winds. Otherwise, 20-ft winds will generally follow normal
diurnal trends at less than 15 mph.
&&
.CLIMATE...Today will be another day of record to near record
highs across southeast Arizona. Below are the forecast highs for
today, August 21st, versus the daily record highs for selection
locations across southeast Arizona.
DATE Aug 21
FCST RCD/YR
Tucson Intl Airport 109 108/1930
Bisbee-Douglas Airport 99 98/2011
Ajo 112 115/1915
Kitt Peak 92 86/2010
Organ Pipe Cactus N.M. 112 112/1969
Picacho Peak 100 108/1999
Safford Ag Station 105 105/1986
Sierra Vista 97 97/2013
Tombstone 99 101/1938
Willcox 100 105/2009
Temperatures cool to near normal over the weekend before warming
up once again early next week with near record highs possible next
Tuesday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501-
502-504>506-509.
&&
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Aug 21, 1:17 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
117 PM MST Wed Aug 21 2019
AZZ503-507-513-212100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
117 PM MST Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...
At 116 PM MST, Doppler radar was tracking a strong thunderstorm near
Elgin, or 14 miles west of Sierra Vista, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Hereford, Elgin, Parker Canyon Lake, Fort Huachuca,
Canelo, Ramsey Canyon Preserve and Coronado National Memorial.
LAT...LON 3158 11063 3165 11044 3138 11017 3133 11034
3133 11055
TIME...MOT...LOC 2016Z 336DEG 12KT 3160 11053
MPSpecial weather statement, Aug 21, 2:12 PM MST, 14 minutes before
Special Weather Statement National Weather Service Tucson AZ 212 PM MST Wed Aug 21 2019 AZZ503-507-513-212145- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 212 PM MST Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 245 PM MST... At 211 PM MST, Doppler radar was tracking a strong thunderstorm near Parker Canyon Lake, or 17 miles southwest of Sierra Vista, storm is nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Parker Canyon Lake, Fort Huachuca, Coronado National Memorial and Lochiel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3141 11062 3159 11047 3133 11024 3133 11063 TIME...MOT...LOC 2111Z 164DEG 5KT 3140 11053 MP
Special weather statement, Aug 21, 2:22 PM MST, 4 minutes before
Special Weather Statement National Weather Service Tucson AZ 222 PM MST Wed Aug 21 2019 AZZ503-212200- Upper Santa Cruz River and Altar Valleys including Nogales- 222 PM MST Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY UNTIL 300 PM MST... At 221 PM MST, Doppler radar was tracking a strong thunderstorm over west Nogales, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Nogales. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3145 11100 3134 11083 3133 11084 3133 11107 TIME...MOT...LOC 2121Z 297DEG 7KT 3135 11095 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 21, 2:01 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 59 min |
| Aug 21, 2:12 PM MST | Special Weather Statement | TWC | Santa Cruz | 33 min |
| Aug 21, 2:16 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Aug 21, 2:22 PM MST | Special Weather Statement | TWC | Santa Cruz | 38 min |
| Aug 21, 2:37 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 21, 2:42 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 48 min |
| Aug 21, 3:53 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.